zig
0

Notifications

  • You're all caught up!

What Are the Causes of Diarrhea in the Elderly?

by
author image Christine Adamec
Christine Adamec has more than 20 years experience as a professional writer, writing and coauthoring books on many topics in the health and self-help field, including fibromyalgia, diabetes, heartburn and many more. Adamec is coauthor of "The Encyclopedia of Diabetes," "Fibromyalgia for Dummies" and many other books.
What Are the Causes of Diarrhea in the Elderly?
Diarrhea is common among elderly individuals Photo Credit elderly/women/ visitors entering together image by L. Shat from <a href="http://www.fotolia.com">Fotolia.com</a>
What Are the Causes of Diarrhea in the Elderly?
Diarrhea is common among elderly individuals Photo Credit elderly/women/ visitors entering together image by L. Shat from Fotolia.com

Diarrhea can be dangerous and even life-threatening to elderly people, says gastroenterologist and author Anil Minocha, M.D., in his book, "The Encyclopedia of the Digestive System and Digestive Disorders." If untreated, diarrhea in an older person can lead to malnutrition, dehydration, electrolyte imbalances, vitamin and mineral deficiencies and in the worst case, weakness and death.



Acute diarrhea--three or more stools in 24 hours--in any person 70 years or older should be reported to the physician, according to Thomas Helton, D.O., and David D.K. Rolston, M.D., in their article for the Cleveland Clinic Journal of Medicine. They also noted that bloody diarrhea could indicate infection with salmonella, shigella and campylobacter, and stool cultures can identify the presence of these organisms.

Clostridium Difficile

Older people can't live in a protective bubble and are exposed to many pathogens, including some causing diarrhea. In addition, older people are more likely to be hospitalized and develop a nosocomial--hospital-based--infection.



One of the most frequent bacterial infections of older people is clostridium difficile, according to Andrew E. Simor, M.D., and colleagues. They note clostridium difficile--C. difficile--is a major cause of infectious diarrhea among older people living in long-term care facilities.



C. difficile often preys on individuals who have been taking antibiotics for other infections. Many antibiotics kill the natural flora of the gastrointestinal system, and when that happens, C. difficile can move in. In their 2007 article on C. difficile-associated diarrhea, Drs. Crenguta Stepan and Christina M. Surawicz noted that C. difficile causes up to 30 percent of all antibiotic-associated diarrhea.



Stepan and Surawicz also note C. difficile may cause recurrent diarrhea, which can be identified in a stool sample, and some patients have C. difficile-triggered bouts of diarrhea for years. Risk factors for frequent recurrences are being older than 65, acquiring the infection in the hospital and continued antibiotic use after diagnosis with C. difficile.

Diabetic Diarrhea

Diabetes can be the major cause behind chronic diarrhea in the elderly, particularly when diabetes has led to diabetic neuropathy--nerve disease caused by diabetes



According to the "Diabetes Dictionary" published by the National Diabetes Information Clearinghouse in 2009, diabetic diarrhea refers to loose stools and/or fecal incontinence caused by excessive bacteria in the small intestine of the diabetic person.



Gastroenterologists Milena Gould and Joseph H. Sellin note in their article on diabetic diarrhea that patients with diabetes are more likely than others to have diseases such as celiac disease, with diarrhea as the primary symptom. According to the National Foundation for Celiac Awareness, celiac disease is an autoimmune disorder that attacks the digestive system.

Medications

Many elderly patients take multiple medications--polypharmacy--and diarrhea is a common side effect of numerous drugs. In her article, gastroenterologist Rachel C. Toney says more than 700 medications cause the side effect of diarrhea, most notably antibiotics, antihypertensives, laxatives, nonsteroidal anti-inflammatory drugs and acid-reducing medications.



Toney says the antibiotics clindamycin and ampicillin may cause diarrhea in up to 25 percent of all patients. Other antibiotics that often cause diarrhea are cephalosporins, tetracyclines and fluoroquinolones.

Diverticulitis

Diverticulitis is an infection of diverticula--pouches within the digestive tract that occur primarily in the colon, according to Dr. Minocha. Elderly people are more likely to have diverticulosis--the presence of these pouches--and about 65 percent of the elderly have diverticulosis, compared to only 5 percent for individuals under age 40. Most people with diverticulosis have no symptoms.



Minocha says about 5 percent of those with diverculosis will develop diverticulitis.



The infection--diverticulitis--does cause symptoms and must be treated with medication. Diarrhea is a common symptom of those with diverticulitis.

LiveStrong Calorie Tracker
Lose Weight. Feel Great Change your life with MyPlate by LIVESTRONG.COM
GOAL
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
GENDER
  • Female
  • Male
lbs.
ft. in.

YOU MIGHT ALSO LIKE

CURRENTLY TRENDING

Demand Media

Our Privacy Policy has been updated. Please take a moment and read it here.